[an error occurred while processing this directive]
BBC News
watch One-Minute World News
Last Updated: Friday, 8 September 2006, 22:48 GMT 23:48 UK
Elderly 'at risk of drug errors'
Pills
Some drugs can have serious side-effects
The elderly are at risk of accidentally harming themselves by taking potentially lethal mixtures of medicines, an expert says.

Pharmacist Kim Munro, of Aberdeen's Robert Gordon University, found just 16% of patients were receiving help with taking their drugs.

He surveyed 695 people aged 78 to 86 living in sheltered housing.

The poll revealed half were taking more than five different medicines a day, with one in five taking at least 12.

Some 14% of the sample were using highly toxic medicines such as warfarin.

Meanwhile, anti-inflammatory and blood pressure drugs taken by more than half the people had a high risk of side effects.

Most people probably aren't aware that they are in any danger
Kim Munro, pharmacist

The survey, presented at the British Pharmaceutical Conference in Manchester, also suggested the risk of making mistakes was increased by frequent changes in elderly people's medication routines.

One in 10 people reported that their drugs - or instructions on how to take them - had changed at least four times in the last 12 months.

Mr Munro said: "This research proves that elderly people are at risk of being harmed by potentially lethal mixtures of medicines. Most people probably aren't aware that they are in any danger."

He added that pharmacists could help ensure patients were taking their drugs properly by carrying out medication reviews.

"Further evaluation of such interventions is absolutely necessary in this area, especially for those people with minimal social support."

'Ongoing problem'

Between 1% and 2% of hospital admissions are related to adverse drug reactions, many of which involve elderly people.

Jonathan Ellis, policy manager at Help the Aged, said: "This has been a problem for a long time.

"GPs and pharmacists should be giving elderly people more information, as it can be quite confusing when you have lots of pill to take and they are being changed."

If elderly people ended up in hospital because of adverse reactions, the situation could become more complicated, he added.

"They can get their medication changed, sometimes ending up taking more pills, and if they don't get the advice they are even more likely to end up having problems."


VIDEO AND AUDIO NEWS
Some of the medication mistakes made



SEE ALSO
Health services receive 5m boost
28 Jul 04 |  England

RELATED INTERNET LINKS
The BBC is not responsible for the content of external internet sites



FEATURES, VIEWS, ANALYSIS
Has China's housing bubble burst?
How the world's oldest clove tree defied an empire
Why Royal Ballet principal Sergei Polunin quit

PRODUCTS & SERVICES

Americas Africa Europe Middle East South Asia Asia Pacific